Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind warning at Mar 24, 2024, 2:12 AM CDT for 5 counties in Kansas. It took effect at Mar 24, 2024, 9:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2024, 2:12 AM CDT (07:12 UTC)
- In effect from
- Mar 24, 2024, 9:00 AM CDT
- Expired
- Mar 24, 2024, 5:28 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307 WWUS73 KDDC 240712 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 212 AM CDT Sun Mar 24 2024 KSZ030-031-044-045-064-078-080-088>090-240815- /O.CAN.KDDC.HW.A.0001.240324T1500Z-240325T0000Z/ Trego-Ellis-Lane-Ness-Hodgeman-Ford-Kiowa-Clark-Comanche-Barber- Including the cities of Ashland, Wakeeney, Protection, Lake Coldwater, Haviland, Greensburg, Jetmore, Dodge City, Coldwater, Medicine Lodge, Ness City, Dighton, Minneola, Kiowa, Pfeifer, Hays, and Hanston 212 AM CDT Sun Mar 24 2024 ...HIGH WIND WATCH IS CANCELLED... $$ KSZ046-065-066-079-081-250000- /O.UPG.KDDC.HW.A.0001.240324T1500Z-240325T0000Z/ /O.NEW.KDDC.HW.W.0001.240324T1400Z-240325T0000Z/ Rush-Pawnee-Stafford-Edwards-Pratt- Including the cities of Lewis, La Crosse, St. John, Kinsley, Stafford, Macksville, Pratt, and Larned 212 AM CDT Sun Mar 24 2024 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Rush, Edwards, Pawnee, Pratt, and Stafford Counties. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ FINCH
1 follow-up statement
484 WWUS73 KDDC 242228 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 528 PM CDT Sun Mar 24 2024 KSZ046-065-066-079-081-242330- /O.CAN.KDDC.HW.W.0001.000000T0000Z-240325T0000Z/ Rush-Pawnee-Stafford-Edwards-Pratt- Including the cities of Larned, Kinsley, Stafford, La Crosse, Macksville, St. John, Lewis, and Pratt 528 PM CDT Sun Mar 24 2024 ...HIGH WIND WARNING IS CANCELLED... Very strong south winds of 25 to 35 mph will continue, however wind gusts are no longer expected to be 58 mph or greater. $$ UMSCHEID
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Mar 24, 1:18 AM CDT, 54 minutes earlier. Its key messages:
- Strong weather system on Sunday will bring high wind, fire weather, and severe storms to our area.
- Snowfall is expected on the back side of the weather system on Monday, with minor accumulations.
- Dry, warming trend Tuesday through the end of the forecast period.
Area forecast discussion, Mar 24, 1:18 AM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 118 AM CDT Sun Mar 24 2024 .KEY MESSAGES... - Strong weather system on Sunday will bring high wind, fire weather, and severe storms to our area. - Snowfall is expected on the back side of the weather system on Monday, with minor accumulations. - Dry, warming trend Tuesday through the end of the forecast period. && .SHORT TERM /THROUGH MONDAY/... Issued at 315 PM CDT Sat Mar 23 2024 Water vapor satellite imagery and RAP upper air analysis reveal roughly zonal flow is in place above the central plains, with a strong trough beginning to move over the far western CONUS. Ahead of this feature, surface analysis indicates lee cyclogenesis is well underway with a ~1000-mb low centered over central WY, extending southward into eastern CO. Mass response around this cyclone is resulting in strong southerly winds across our area, especially the western zones closer to the surface low. As the morning cloud cover continues to erode, boundary layer mixing will support further strengthening of the winds through the afternoon, becoming sustained in the 25-35 mph range with gusts to 45 mph. Afternoon highs today will range from the mid/upper 60s west to the mid/upper 50s east. Overnight, southerly winds will remain elevated as the surface low is mainlined by the rapidly eastward shifting upper trough. This along with increasing cloud cover will inhibit radiational cooling, and Sunday morning lows will only reach the mid/upper 40s. Daytime Sunday, the strong upper level trough will continue its progression eastward, with a lead shortwave impulse ejecting into the central plains by 00Z Monday. As this occurs, the surface low over eastern CO will deepen to around 980-mb, strengthening the winds over southwest KS into the 30-40 mph range with gusts of 50-55 mph. There is a chance we reach High Wind Warning criteria (sustained winds of 40+ mph and/or gusts of 58+ mph), but HREF probability of achieving warning criteria is 10-20% at best, so there are no plans to upgrade the current High Wind Watch just yet. Next weather element to discuss is fire weather potential. Latest guidance suggests a dryline will extend southward from the surface low, initially draped along/near the KS/CO border. As this feature mixes east during the day Sunday to near US-283 by 00Z Monday, rapidly decreasing dewpoints west of the dryline will support minimum relative humidity dropping in the 15-20% range. This along with the aforementioned strong winds will foster near critical to critical fire weather conditions, and therefore at least some of the current Fire Weather Watch will be upgraded to a Red Flag Warning later today. Finally, focus shifts to the potential for severe convection Sunday afternoon. Modest moisture advection will be ongoing Sunday morning thanks to the strong southerly winds, although the recent cold frontal passage has diminished available moisture from the source region (the Gulf of Mexico where dewpoints are currently only in the mid-50s), which will act to limit how high dewpoints will reach ahead of the sharpening dryline. That said, very cold mid-level temperatures and steep lapse rates will help overcome the meager moisture and support MLCAPE in the 750-1250 J/Kg range. Kinematically, the ejecting upper level shortwave trough will easily provide 35-45 kts of deep-layer shear, which is more than sufficient for organized updrafts. Current thinking is thunderstorms will initiate along the dryline near the US-83 corridor during the 20-21Z time frame, increasing in coverage/intensity and reaching severe limits with time as they quickly move northeast. Primary hazards are hail up to 2" in diameter and wind gusts up to 70 mph. A brief, isolated tornado cannot be ruled out, but poor moisture will be a significant limiting factor. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 315 PM CDT Sat Mar 23 2024 Thunderstorms, some potentially severe, may be ongoing across the eastern zones at the beginning of the long term period, but these will move northeast into central KS by 02-03Z Monday. Focus then shifts to the wrap-around precipitation as the strong upper level trough pushes the surface low northeast. Latest guidance suggests precipitation will begin to impinge on our northwest zones shortly after midnight Monday morning as a cold front pushes southward through the central plains. Cold advection via strong northerly winds in the wake of the front will facilitate a switch to snow as this precipitation swings across southwest KS daytime Monday. Thankfully, the moisture problems that affected the severe event will also limit total snowfall, and 13Z NBM probability of exceeding 1" of snow is only in the 40-70% range for roughly the western half of our area. However, strong north to northwesterly winds in the 25-35 mph range with gusts of 45-50 mph combined with the light snow will bring impacts, and winter weather headlines are being considered. Monday evening into the overnight period, precipitation will diminish from west to east and northwest winds will weaken as the surface low pulls away, and a chilly morning will be on tap Tuesday with lows in the low teens northwest to low 20s southeast. Daytime Tuesday through the end of the long term period, medium range ensembles agree the deep upper level longwave trough will move slowly eastward, and weak upper level ridging will build in its wake over the western and central CONUS. This synoptic pattern change will foster a dry, warming trend with afternoon highs increasing from the 40s/low 50s Tuesday to the low/mid 70s by Thursday/Friday. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 116 AM CDT Sun Mar 24 2024 A strong upper level storm system and surface low will across the plains Sunday and Monday. High winds from the south are expected ahead of the system Sunday, with gusts to 45 kts. Thunderstorms are expected Sunday afternoon and evening in vicinity of the TAF sites, some severe. && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 10 AM CDT this morning through this evening for KSZ030-031-044>046-064>066-078>081-088>090. Red Flag Warning from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening for KSZ061-062-074>076-084>087. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Finch
Hazardous weather outlook, Mar 23, 3:33 AM CDT, 22 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 333 AM CDT Sat Mar 23 2024 KSZ030-031-043>046-061>066-074>081-084>090-240845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 333 AM CDT Sat Mar 23 2024 /233 AM MDT Sat Mar 23 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms possible tonight. Main hazards from the strongest storms overnight will be gust winds and possibly isolated small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to widely scattered severe thunderstorms (15-29%) possible Sunday afternoon and early Sunday night, mainly east of a highway 283. Main hazards will be 2 inch hail, wind gusts of 60 mph and a few isolated tornadoes. Strong south winds of 25 to 40 mph with gusts in excess of 50 mph will be possible during the day on Sunday. A high wind watch is in effect Sunday. Please refer to the latest TOPNPWDDC for the latest updates. Critical fire weather conditions possible west of a Scott City to Meade line. A fire weather watch is in effect Sunday. Refer to the latest TOPRFWDDC for more information. Snow and blowing snow possible Sunday night and Monday west of a Hays to Liberal line. Snow accumulations currently is expected to be less than 1 inch with an isolated totals of up to 2 inches possible near the Colorado border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:43 PM CDT | Special Weather Statement | DDC | Haskell | 32 min |
| Mar 24, 3:10 PM CDT | Special Weather Statement | DDC | Haskell | 35 min |
| Mar 24, 3:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 29 min |
| Mar 24, 3:36 PM CDT | Special Weather Statement | DDC | Finney | 24 min |
| Mar 24, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 44 min |
| Mar 24, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 50 min |
| Mar 24, 5:08 PM CDT | Special Weather Statement | DDC | Finney, Lane | 52 min |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.